MAUDE Adverse Event Report: STRYKER TRAUMA KIEL STRIKE PLATE T2 FEMUR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL STRIKE PLATE T2 FEMUR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18060150
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "primary procedure, right femur (t2 alpha gt).It was reported that the threads of the t2 strike plate (not t2 alpha) broke in the t2 alpha targeting arm.As it was not known if the threaded portion could be removed, the targeting arm was impacted directly.It was found the threaded portion could be removed, and a second strike plate was used.There was no apparent damage to the targeting arm." also reported: "surgery was completed successfully with an overall delay of approximately 5 minutes." no adverse consequences reported.
 
Additional Manufacturer Narrative
The reported event could be confirmed.Based on investigation, the root cause was attributed to be wear related.The failure was caused by extensive use of the device.Indeed, the device inspection revealed the following: physical examination of the returned device showed the strike plate to be broken and the threaded part.The breakage pattern has the caracteristic that a chunck of the material between two levels of threads has been chopped off creating a missing "window" of material.Under microscope, it can clearly be seen that the suface below the connected threads presents a crack.The crack could have been introduced as a result of the fatigue of the material after more than 8 years in use, especially if the device used to be toggeled once screwed in the targeting device.The analysis of the material at the surface of the broken threads shows multiple secondary fractures (cracks in the material), which are most probably due to the fatigue of the material under bending stresses.This could have induced pre-damage to the material which would have finally gave in because of torsional overload.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
STRIKE PLATE T2 FEMUR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key9288583
Report Number0009610622-2019-00914
Device Sequence Number2340780
Product Code LXH
UDI-Device Identifier04546540196088
UDI-Public04546540196088
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18060150
Device Lot NumberK415137
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/30/2019
Initial Date Received by Manufacturer 10/13/2019
Supplement Date Received by Manufacturer12/17/2019
Initial Report FDA Received Date11/06/2019
Supplement Report FDA Received Date01/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1